Florida, 2020

Flood in Florida, May 10, 2020

May 10, 2020 · NWS KEY · 1 event in 1 county or zone

Thunderstorms developed during the early morning hours of May 10, 2020, near and just north of a stationary front extending west-to-east across the Straits of Florida. Heavy rainfall produced widespread flooding on Long Key including the City of Layton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Thunderstorms developed during the early morning hours of May 10, 2020, near and just north of a stationary front extending west-to-east across the Straits of Florida. Heavy rainfall produced widespread flooding on Long Key including the City of Layton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at May 9, 9:41 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, May 9, 9:41 PM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1041 PM EDT Sat May 9 2020

.UPDATE...
The whites of the eyes are coming into better focus for the heavy
rain event and marginal severe event for the Keys over the next 24
hours. SPC currently has the Keys under a Marginal Risk for severe
thunderstorms late tonight and Sunday.

Satellite imagery shows a well-defined southern stream shortwave
crossing over and just north of the Yucatan Peninsula. Meanwhile,
MIMIC PW imagery shows a well-defined moisture and frontal boundary
extending east from there through the Straits. For example, PW
values north of Grand Cayman are a richly moist and tropical
2.25", while the 00z KEY sounding observed 1.28". So as the
shortwave near the Yucatan moves east overnight, and interacts
with the east-west frontal boundary that is already in place,
further blossoming of rain, showers, and thunderstorms will take
place.

Already, radar has shown the gathering of an east-west area of
showers and embedded thunderstorms this evening over the Straits
between the Keys and Cuba. Meanwhile, GOES-16 1-minute imagery
shows thunderstorm coverage north of far western Cuba blossoming
recently, likely due to large-scale lift increasing along that
portion of the east-west boundary. So as large-scale lift spreads
east overnight, the frontal boundary to our south will light up
further, with the focus of shower and thunderstorms coverage
lifting north toward the Keys overnight. Due to the potential for
some cells to be slow movers, there could be some particularly
heavy rainfall amounts in localized spots. While our WPC-based QPF
is already about 3" through Sunday evening, any slow-moving cells
might exceed that amount by a couple more inches. Of course, that
would be a localized as opposed to a widespread event.

Besides heavy rainfall, storms will be capable of producing strong
and possibly damaging wind gusts. There is plenty of wind shear to
organize storms in multi-cell clusters, plus our location at the
interface with drier air to the north could support some dry air
entrainment into downdrafts.

So the next 24 hours will be interesting to say the least. Was
already interested with the stationary supercell that formed near
the southwest corner of our forecast domain last hour.

&&

.MARINE...
A frontal boundary will settle near or just south of
the Keys overnight, maintaining moderate easterly breezes. Low
pressure will ripple east along the front on Sunday, causing
widespread showers and numerous thunderstorms capable of heavy
rainfall and gusty winds. A large surface high will strengthen
over the Tennessee Valley on Monday and Tuesday, moving eastward
into the Atlantic Wednesday through Thursday.

&&

.AVIATION...
A quick deterioration in aviation conditions is expected
overnight, thanks to the arrival of showers and thunderstorms. The
unsettled weather will continue through Sunday. These thunderstorms
have the potential to dump particularly intense rainfall,
bringing wet runways and reducing visibility temporarily into IFR
ranges. Some of the thunderstorms could be slow movers, so
duration of any one storm over a terminal could be lengthy.

As showers and storms linger through Sunday and the air mass
continues to moisten, the potential for reduced cigs and vsbys
outside storms will increase through the day on Sunday. Eventually
cigs under 010 will prevail. In addition, a marginal case for
mentioning non-convective wind shear in the TAFs is possible on
Sunday afternoon, as surface winds remain out of the E-NE, but
winds near FL020 become southerly for a time.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....Haner
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 9, 4:35 AM EST, 22 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
535 AM EDT Sat May 9 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-100945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
535 AM EDT Sat May 9 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop late this
afternoon across the distant Straits of Florida, expanding
northward and proliferating overnight. The primary hazards will be
heavy downpours resulting in flooding of low-lying areas, frequent
deadly cloud to surface lightning strikes, and localized gusty to
strong winds. Most thunderstorms will move towards the north at 10
to 20 knots, but deviate storm motion towards the east to southeast
at around 10 knots is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to numerous thunderstorms are expected to continue into
Sunday with the same primary hazards and storm motion. Eventually
widespread moderate to heavy rainfall is expected to develop
around the time of higher high tide on Sunday, exacerbating any
flooding of low-lying areas. Heavy rainfall will begin to taper
off significantly Sunday evening into Sunday night.

In addition, a Small Craft Advisory may be required for portions
of the coastal waters beginning as early as Monday night and
continuing through much of next week. Forecast confidence is
increasing in this scenario.

Otherwise no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
May 10, 3:00 AM EST to 8:00 AM EST
Where
Monroe County, 0.54 mi W of Long Key to 0.65 mi NE of Long Key
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
24.821, -80.829

Secondary roads and parking lots were flooded through most portions of the City of Layton. Rainfall in excess of 4 inches was estimated by radar.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897085.